Injections to put my ovary to sleep?

I've been for a check up this morning with my gynaecologist and he has suggested some injections that put my ovary (I say ovary as I only have one) to sleep, to help with my horrific periods and pain. But, he was very laid back about it and I felt like I didn't get the answers I wanted.

He said its a 6month course and after that HRT is introduced but, I can't have HRT as I have had ovarian cancer? So will these only help me 6 months and then I'm back to square one again?

He said that there is every possibility that my ovary will definitely wake up but, what if it doesn't? Can I never have children?

and does it put you through a menopausal state? If it does will I not be worse off? I'm so confused...

Has anyone had these injections and what are your experiences with them?

xx

9 Replies
oldestnewest

They are gnrh analogues, so zoladex/prostap/decapeptyl etc. A lot of women on here have tried them. I've had 2 courses. They act on the pituitary gland which has the knock on effect of switching off your ovaries, so they stop producing oestrogen, which puts you into an artificial and temporary menopause. In theory this then stops your periods completely, and so stops your endo pain. Your periods start again once the injections wear off.

They are licensed for 6 months in the UK. They can be used off licence for longer but the low oestrogen can lead to osteoporosis, so it is generally advised that you take HRT with them to manage the menopausal symptoms and lessen the impact on your bones.

Lots of women find them really helpful and they can reduce pain. It is only temporary, but if your endo pain is really bad, sometimes you will take what you can get. They did not work for me but I had very severe disease and in the end had to have a hysterectomy so I am not typical.

I'm sure other people will be along shortly with more thoughts!

1 like
Reply

Hey there, 👋

I’ve had one injection of Zoladex (jab in belly) and that was enough for me.

I literally had every side effect going including the menopausal state! 😳

But hormones (the pill, etc.) and I do not mix well. I’ve tried so many different ones and they all made me feel seriously depressed,anxious and just downright crazy.

* I do suffer from anxiety on a good day, which you might not. *

I’ve heard amazing things about Zoladex. I personally just couldn’t handle it, but you might be fine. Obviously, the side effects are just a warning, not everyone gets them. Do your research and ask loads of questions.

I hope this helps. All the best,

Lauren xx

Reply

Hi Hun. I have been on the zoladex injection for the last 3 months. I was told it was the best thing since sliced bread and it would shut everything down and then reboot itself after the 6months but in my eyes it was the worse thing I ever tried. I rushed into it thinking YES I HAVE ANSWERS, YES ITS GONNA FIX ME and well it didn’t. I had all the side affects going and constantly had bleeding (unreal bleeding too, some days I was fine and then I would look down and I was covered, it would just happen so quickly)I was told it would take a couple of them before I seen any signs but I noticed practically straight away. I was supposed to have my 4th one today but when I was admitted to hospital a few weeks ago I was told it hasn’t worked for me and it is no point carrying on with them and I need an op.

Please don’t be like me and rush into it.. ask questions, do research and make sure your 110% ready for them. If you do go for it I wish you all the best and hope you don’t get all the horrible side effects us unlucky sods get :) xx

Reply

I wish id never ever had them....which sounds random when i tell you i was totally pain free for the 6 months!!....but i had the most horrendous side effects ever and im hoping they will end soon. I had my ladt injection end of august. Worst decision of my life really but a very pushy consultant and my blind faith in thinking id been told all the facts made me think i was doing the right thing. I hear of people having more than 6 when i was told by consultants and gp that 6 is the maximum. Im not the person i was before zoladex. I lost two stone, my joints ache, my hair is falling out in patches, my mental health has gone down hill, ive had psychotic episodes. Not worth it for a temporary fix. I could rant on really. As long as people have all the facts, have a lot of support, maybe keep a diary and track any side effects and just take it month by month, then it could work out to be amazing for you. As i said, i was totally pain free but i cant live with the side effects x

2 likes
Reply

I hope you are feeling better now leese16. Your zoladex experience sounds awful.

I to had lots of the symptoms you have described and also wish i hadnt had them. :-(

Reply

I sit and bloody cry over my hair. Part of my mental health issues is about how i look. Its awful. Hard tho because i was totally pain free. How are you doing now x

Reply

Hi

Just read your message and all your replies and felt the need to give a different experience. I've been on Decapeptyl for 4 months and then switched to Prostap for the last 2 months. My injections are every 3 weeks. I've got a strong family history of osteoporosis and so I was put on HRT at the 2nd injection. I have largely felt great on this regime and I suspect that's because I've had the HRT but be sure to get the right dose- had to double mine due to extreme fatigue. I wonder if you could ask for the shorter lasting injections like mine rather than the 3 monthly one in case they don't agree with you. I understand your situation seems more complex due to your history but I think it may be worth a try if it's short acting. We get to the point where we're willing to try anything! Good luck.

X

Reply

Hi, Jadenancy, I'm so sorry to hear about your symptoms, hope you feel yourself better soon.

Do you mean goserelin injections? I have heard that it increases chances to conceive after cancer treatment if you use it simultaneously with a chemotherapy. My friend used it when she had breast cancer, but maybe it works in other cases as well.

Reply

Hi i had this prostap injection back in april to shut down my ovaries ready for a hysterectomy this was just 1 injection that was to last until i had a date for op.

I had 2 lots of hrt but both had severe side effects and made me really ill. Sk i came off them. The side effects have been hot flushes, severe night sweats, loss of libido. I am currently on amitriptyline to help me sleep due to the night sweats. I had 3 nights that i was up every hour too hot then freezing cold i could of committed murder with lack of sleep.

I had my op in july and the injection side effects have only just ceased. I was beginning to think the injection had kick started the menopause at 37.

It did stop all periods and the pains that come with it but I'm not sure which was worse, the period pains or hot flushes.

I'm not trying to put you off just a truthful experience for you to see.

Good luck with your journey x

Reply

You may also like...